Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 5:06 PM CDT for 4 counties in Wisconsin. It was in force for 39 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 5:06 PM CDT (22:06 UTC)
- Expired
- May 17, 2017, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:19 PM CDT | TSTM WND GST 40 | Boscobel, WI | |
| May 17, 5:19 PM CDT | HAIL 0.25 | Boscobel, WI | |
| May 17, 5:34 PM CDT | HAIL 0.25 | Blue River, WI | |
| May 17, 5:39 PM CDT | HAIL 0.75 | Boaz, WI | |
| May 17, 5:49 PM CDT | TSTM WND DMG | Gillingham, WI | TREES DOWN ALONG HIGHWAY 56 |
| May 17, 5:49 PM CDT | TSTM WND DMG | Gillingham, WI | TREES DOWN ALONG HIGHWAY 56. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:13 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -348 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WUUS53 KARX 172206
SVRARX
WIC023-043-103-123-172245-
/O.NEW.KARX.SV.W.0073.170517T2206Z-170517T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
506 PM CDT WED MAY 17 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Eastern Vernon County in southwestern Wisconsin...
Northeastern Grant County in southwestern Wisconsin...
Richland County in southwestern Wisconsin...
Eastern Crawford County in southwestern Wisconsin...
* Until 545 PM CDT
* At 505 PM CDT, severe thunderstorms were located along a line
extending from 10 miles west of Boscobel to near Muscoda, moving
northeast at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Muscoda around 510 PM CDT.
Richland Center and Clayton around 520 PM CDT.
Viroqua around 530 PM CDT.
La Farge around 535 PM CDT.
Hillsboro around 545 PM CDT.
Other locations impacted by these severe thunderstorms include
Westport, Excelsior, Rockbridge, Wauzeka and Viola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central,
southwestern and west central Wisconsin.
LAT...LON 4303 9097 4342 9095 4372 9082 4373 9031
4320 9039 4320 9043 4298 9043
TIME...MOT...LOC 2205Z 205DEG 60KT 4316 9092 4315 9041
HAIL...1.00IN
WIND...60MPH
$$
DAB1 follow-up statement
843
WWUS53 KARX 172228
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
528 PM CDT WED MAY 17 2017
WIC023-043-103-123-172245-
/O.CON.KARX.SV.W.0073.000000T0000Z-170517T2245Z/
Vernon WI-Grant WI-Richland WI-Crawford WI-
528 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EASTERN VERNON...NORTHEASTERN GRANT...RICHLAND AND NORTHEASTERN
CRAWFORD COUNTIES...
At 527 PM CDT, severe thunderstorms were located along a line
extending from 9 miles west of Clayton to Richland Center, moving
north at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Viroqua and Westby around 545 PM CDT.
Other locations impacted by these severe thunderstorms include
Westport, Excelsior, Rockbridge, Viola and Soldiers Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central,
southwestern and west central Wisconsin.
LAT...LON 4315 9074 4342 9095 4372 9082 4373 9031
4320 9039 4320 9043
TIME...MOT...LOC 2227Z 185DEG 32KT 4334 9089 4333 9038
HAIL...1.50IN
WIND...60MPH
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:41 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 17, 1:41 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 141 PM CDT Wed May 17 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 141 PM CDT Wed May 17 2017 Main focus is on severe potential this afternoon into this evening. Current analysis has surface/mid-level low pressure center over eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead of the low moving across portions of southwest into central WI. Otherwise, temperatures were in the upper 60s to middle 70s with dew points in the 60s. Severe threat looks on track for the area this afternoon into this evening as the low lifts out of Nebraska into southeast MN. Increasing MuCape/Bulk Shear/Helicity sets up across our area for the likelihood of supercell thunderstorms capable of large hail, damaging winds and a few tornadoes. The highest tornado threat looks to be from northeast IA into southwest in central WI. The highest severe threat time still looks to be in the 3 to 8 pm time frame. There will also be the likelihood of some localized heavier rainfall from the storms with precipitable water values around 1.5 inches. Look for these storms to exit the area by later this evening but lingering showers will continue through the night into Thursday on the backside of the departing low/cyclonic flow aloft. Otherwise, cooler temperatures will be seen Thursday under clouds and cold cyclonic flow aloft. Look for highs only in the 50s to middle 60s along with brisk north winds. Decreasing cloudiness is expected Thursday night mainly north of I- 90 as high pressure noses in from Canada. Low temperatures are expected to dip into the middle 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 141 PM CDT Wed May 17 2017 Friday will see a chance of showers mainly southwest of I-94 as a mid-level trough and push of 850mb moisture transport move in. Otherwise, still on the cool side with highs only in the 50s. Low pressure lifts from the Southern Plains into the region Friday night through Saturday for the likelihood of showers and isolated thunderstorms. Otherwise, gulf looks wide open with this system for plenty of available moisture. Look for the bulks of showers to move out by late Saturday night, with a lingering chance of showers on Sunday across north central WI. Otherwise, temperatures stay below normal with highs Saturday and Sunday in the upper 50s to the middle 60s. Cooler cyclonic flow aloft lingers over the region Monday through Wednesday for shower chances and temperatures remaining below normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1238 PM CDT Wed May 17 2017 Main taf concerns are thunderstorms at both RST/LSE taf sites this afternoon into this evening...then the potential for IFR/MVFR conditions after 06z Thursday. Low pressure pushing into western Iowa is expected to spread a couple of rounds of showers/thunderstorms into the area this afternoon into this evening. Large hail and damaging winds are possible with the thunderstorms at both taf sites late this afternoon into this evening. Timing/placement of each individual band of showers/thunderstorms moving into the taf sites will be tricky. At this time...have introduced vicinity thunderstorms through this evening at both RST/LSE taf sites...with a tempo group late this afternoon into early evening hours to cover the timing of one of the convective bands. Showers will continue after 06z Thursday...however ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf sites. && .HYDROLOGY...(This afternoon into Tonight) Issued at 141 PM CDT Wed May 17 2017 As of late this morning, emergency management and local law enforcement reported numerous county and township roads closed due to water over roads and washed out roadways across northern Trempealeau, northwest Jackson and northeast Buffalo counties. These were areas where radar estimated 4-6 inches had fallen last night. As a result, Areal Flood Warnings remain in effect for portions of northeastern Buffalo and northern Trempealeau/Jackson counties until midnight tonight. In addition, river flood warnings are also in effect for the Black River and Trempealeau Rivers. More showers and thunderstorms are expected this afternoon into tonight across the forecast area with another 1/2 to locally 2 inches of rainfall possible. This will keep rivers running higher than usual and could produce some ponding of water on roadway and lower lying areas, but flash flooding is not anticipated due to the expected fast-moving nature of the showers and storms, thereby not being focused over a certain area for any length of time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION.....DTJ HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 337 PM CDT Wed May 17 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 337 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Rest Of Today and Tonight Severe thunderstorms are expected through this evening, primarily before 8 pm. The risks will be isolated tornadoes, damaging winds and large hail. At this time, the tornado risk looks to be across portions of southeast Minnesota, northeast Iowa into western and central Wisconsin. Storms with damaging winds and large hail could occur across the entire area. Locally heavy rain will be possible with any storm, however, the storms should be fast moving limiting the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 1 1/2 inches appearing likely. Isolated thunderstorms are also possible later Friday night and Saturday. Severe weather is not expected with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter groups should be prepared for rapid activation into this evening as these storms will be fast moving. Any severe weather reports would be appreciated through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Special weather statement, May 17, 4:45 PM CDT, 21 minutes before
Special Weather Statement National Weather Service La Crosse WI 445 PM CDT Wed May 17 2017 WIZ032>034-041-042-053>055-061-172245- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon-Crawford- Richland-Grant- Including the cities of Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Viroqua, Prairie Du Chien, Richland Center, and Platteville 445 PM CDT Wed May 17 2017 ...Severe Storms Moving Into The Area... Severe storms are expected to move into the area early this evening. Large hail...isolated tornadoes possible...frequent lightning...wind gusts to 60 mph and brief heavy rain can be expected with the storms. Be prepared to move inside. DTJ
Local storm report, May 17, 4:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 E MONONA 43.05N 91.36W
05/17/2017 CLAYTON IA PUBLIC
RELAYED VIA DISPATCH CENTER. DAMAGE TO HOUSE
AND MACHINE SHED DESTROYED. TIME ESTIMATED
FROM RADAR.
&&
CJALocal storm report, May 17, 4:53 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG PLAINVIEW 44.17N 92.17W
05/17/2017 WABASHA MN FIRE DEPT/RESCUE
TREES BLOWN DOWN IN TOWN
&&
SHEALocal storm report, May 17, 4:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
455 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 W NODINE 43.90N 91.47W
05/17/2017 M1.00 INCH WINONA MN EMERGENCY MNGR
&&
SHEALocal storm report, May 17, 4:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
458 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST DE SOTO 43.43N 91.20W
05/17/2017 M40 MPH VERNON WI TRAINED SPOTTER
&&
SHEALocal storm report, May 17, 4:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL GLEN HAVEN 42.83N 91.07W
05/17/2017 E0.25 INCH GRANT WI EMERGENCY MNGR
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:16 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 44 min |
| May 16, 7:47 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 28 min |
| May 16, 8:38 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 52 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 28 min |
| May 16, 8:53 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 52 min |
| May 16, 9:33 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 72 min |
| May 16, 9:44 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 4 hr |
| May 16, 9:57 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 93 min |
| May 16, 11:07 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 9 days |
| May 17, 12:04 AM CDT | Flash Flood Warning | ARX | Buffalo, Jackson, Trempealeau | 116 min |
| May 17, 12:08 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 37 min |
| May 17, 1:51 AM CDT | Areal Flood Warning | ARX | Buffalo, Jackson, Trempealeau | 6 hr |
| May 17, 7:03 AM CDT | Areal Flood Warning | ARX | Buffalo, Jackson, Trempealeau | 39 hr |
| May 17, 9:22 AM CDT | River Flood Warning | ARX | Jackson | 4 days |
| May 17, 9:22 AM CDT | River Flood Warning | ARX | La Crosse, Trempealeau | 5 days |
| May 17, 9:28 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 66 hr |
| May 17, 12:09 PM CDT | Special Weather Statement | ARX | La Crosse, Trempealeau | 51 min |
| May 17, 12:54 PM CDT | Special Weather Statement | ARX | Clark, Jackson, Trempealeau | 51 min |
| May 17, 1:20 PM CDT | Special Weather Statement | ARX | Clark | 25 min |
| May 17, 1:42 PM CDT | Special Weather Statement | ARX | Clark | 63 min |
| May 17, 2:16 PM CDT | Special Weather Statement | ARX | Taylor | 29 min |
| May 17, 2:48 PM CDT | Special Weather Statement | ARX | Adams, Juneau | 27 min |
| May 17, 4:22 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 38 min |
| May 17, 4:29 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 46 min |
| May 17, 4:41 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 49 min |
| May 17, 4:53 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 38 min |
| May 17, 5:09 PM CDT | Tornado Warning | ARX | La Crosse | 20 min |
| May 17, 5:17 PM CDT | Areal Flood Advisory | ARX | La Crosse | 58 min |
| May 17, 5:24 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 51 min |
| May 17, 5:26 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Monroe, Trempealeau | 49 min |
| May 17, 5:31 PM CDT | Tornado Warning | ARX | Jackson | 24 min |
| May 17, 5:43 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 33 min |
| May 17, 5:46 PM CDT | Tornado Warning | ARX | Richland, Vernon | 17 min |
| May 17, 5:52 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 38 min |
| May 17, 5:55 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 65 min |
| May 17, 6:04 PM CDT | Tornado Warning | ARX | Clark, Jackson | 23 min |
| May 17, 6:07 PM CDT | Tornado Warning | ARX | Jackson, Juneau, Monroe | 16 min |
| May 17, 6:26 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 34 min |
| May 17, 6:29 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 31 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 66 min |
| May 17, 6:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 14 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.